Forum

Do I stop or carry on? Advice needed.

Hello everyone,

i haven’t been on the site for a while, everything seems very different!, what have I missed?!

Ive been taking gilenya since April this year. At first all seemed to be going well, little hair loss and lack of appetite (probably a good thing!), all better than the nasty flu effects if rebif. Then in July I had a pulmonary embolism, which I thought was the ms hug at first, but luckily my husband wasn’t as convinced and took me to a and e otherwise if could have been a different story! Since then I’ve also developed anemia, had a relapse, 2 chest infections and a couple of uti’s.

I know gilenya can lead to infections as it lowers your WBC, but 4 in 4 months seems, to me, excessive! It feels as though my health is going down the crapper pretty damn quick. I’m only 30 and have two small children 6&4, I’m as so exhausted all the time, constant ms annoyances to deal with also like stiff legs, pain etc… and although I try my best to stay positive and look on the funny side of life, it’s all starting to take it’s toll.

Im wondering if the gilenya is my main culprit, and if so is it time to try something else? Especially as I have continued to relapse. My nurse thinks it’s early days still (8m in?!) and no neuro appt till February. My gp hasn’t a clue, just keeps telling me to rest - yeah good luck, I’ll just let the kids look after themselves lol.

Has anyone else noticed a sharp decline in health after starring Gilenya or am I just unlucky? Help and any advice you can give me would be appreciated muchly!

Sorry this is so long. …ssdd x

I’m not on DMDs, but I think you really need expert advice from the neuro about whether all these health issues are linked to the Gilenya, or just a run of bad luck!

Any chance you can ask your GP to try to bring your appointment forward? Waiting 'til February is all very well if it’s just a routine review, but not if you are having serious problems you believe could be linked to the drug.

I don’t mean to be disparaging about the MS nurses (though all mine’s ever offered is coffee and a chat - which I declined), but I really think I’d want someone more authoritative on this, especially as it’s pretty new to patients in this country. The MS nurse can’t have much experience of likely and unlikely side-effects, and probably hasn’t studied the research to the same extent as the neuro.

Tina

x

2 Likes

What a rotten year you’ve had.

Does the MS nurse know about the PE in July, and still doesn’t think that a review would be in order? Quite honestly, in your shoes I would be insisting on a face to face with the neurologist to review how you’re doing on Gilenya - and soon. There isn’t a jury in the world would convict you of over-reacting!

Good luck.

Alison

2 Likes

Thanks for your replies ladies. I should have said I did see my neuro about a week after the PE in July, got told off for worrying him (yes,really!). He said he’d been in touch with Novartis and they assured him there was no known connection., my thoughts are of course they would say that. My gp yellow carded the gilenya as he thinks it could be connected, but no idea how or why. So kind of a nobody knows situation.

I haven’t seen or spoken to him since then. Only told my nurse about the relentless infections, which I’m sure must be connected. Perhaps I should be more politely forceful with her about bringing my appt forward, but don’t want to make a fuss, if this is ‘normal’. Just feel I’m wandering through unknown territory, a bit like a guinea pig, wondering which condition I’m going to get next! X

You got told off for worrying him? I think I’ve heard it all now! Was this in a sort of jokey, teasy way, or did he honestly think it had been inappropriate to raise it as a possible connection?

And how is the patient supposed to know? If, shortly after starting a new med, I developed a serious health issue I’d never had before, I’d be more than suspicious! Yes, life is full of odd coincidences, but I certainly wouldn’t have shut up about it, just in case.

Even though I decided - with my neuro’s blessing - not to go on DMDs in the end - I do remember being assessed for eligibility. Gilenya was, at that time, known about - but still a long way from being NICE-approved. However, I did express an interest, should it become available.

The assessing neuro made a note on my file, but said something to the effect that she had reservations about safety. Of course, that was some three to four years ago, and no doubt more data has become available, so it might not be such a concern today. But I do remember that reaction. It seemed like it would not be something she personally would be happy to prescribe. As it was, at the time, still a very dim prospect on the horizon, we did not get into the specifics of what she thought the issues might be, but it was clear she wasn’t keen.

I’m not trying to frighten you - although it probably won’t add anything to what you’re already feeling, as you’re not daft, and already have concerns yourself. It just could be relevant that I’ve encountered at least one neuro who had unspecified “concerns”.

Even if it is, so to speak, “normal”, that does not mean acceptable, or that you would be “making a fuss”. Every drug is a balancing act between risks and benefits. As you’ve still had one relapse whilst on it, AND a lot of unexplained health issues that might or might not be connected, I think it’s perfectly reasonable to wonder if the trade-off is working for you at the moment, and what the alternatives might be. Although MS is a serious illness, and (sometimes) needs some pretty heavy-duty drugs, that may in themselves pose dangers, that does NOT mean you just have to put up and shut up.

Tina

x

2 Likes

I think it was a ‘joke’ but it was badly timed and he’s a funny old stick anyhow, no career in comedy for him! I think it just made me feel like it was my fault somehow, which is probably adding to my anxiety!

I I’m going to drive myself mad until I make a decision one way or another. I will call my nurse and see if she can bring my appt forward. Thank you for the voice of reason Tina! x